Any patient who is taking an anticoagulant such as warfarin or other oral anticoagulants (dabigatran, rivaroxaban, apixaban) is at high risk of developing a significant intracranial haemorrhage from minor head injury mechanisms. CT imaging of the brain should be performed on all patients with a history of head injury
These medications reduce the blood’s ability to clot, lowering your risk of stroke. Your body creates clots to stop you from bleeding. If you fall or bump your head while taking a blood thinner, you may have internal bleeding – even if there’s no external sign you‘ve been hurt.
Signs and symptoms of internal bleeding
- weakness, usually on one side of your body.
- numbness, usually on one side of your body.
- tingling, especially in hands and feet.
- severe, sudden headache.
- difficulty swallowing or chewing.
- change in vision or hearing.
- loss of balance, coordination, and eye focus.
Signs of traumatic brain injury include:
- Confusion or feeling dazed.
- Slurred speech.
- Nausea or vomiting.
- Balance problems or dizziness.
- Blurred vision.
- Sensitivity to light.
MCP First Aid Training provides a comprehensive range of training courses for all learning types.